ROACH: COVID could have caused her slow heart rate, but did it? | Lifestyles
FROM NORTH AMERICA SYNDICATE, 300 W 57th STREET, 15th FLOOR, NEW YORK, NY 10019
CUSTOMER SERVICE: (800) 708-7311 EXT. 236
TO YOUR GOOD HEALTH #12345_20220214
FOR RELEASE WEEK OF FEB. 14, 2022 (COL. 1)
BYLINE: By Keith Roach, M.D.
TITLE: COVID could have caused her slow heart rate, but did it?
DEAR DR. ROACH: I am a retired 76-year-old female in good health who exercises regularly. During the pandemic, I have been cautious, wearing a mask and avoiding crowds. I received both shots of the initial vaccine, followed with the booster shot in early October.
I visited my doctor for my annual wellness check. I had recently experienced shortness of breath, so I was given an EKG. My doctor contacted a cardiologist, and I am now scheduled for a pacemaker to be inserted in a few days due to bradyarrhythmia.
I have been told that it is just the aging of my heart, but with my healthy lifestyle and no family history, I am perplexed as to how I could have developed this issue. Is it possible that I had a breakthrough COVID infection that “attacked” my heart? — K.D.
ANSWER: “Brady” is Greek for “slow,” so “bradyarrhythmia” means that the heart rhythm is abnormally slow. Slow heart rates are treated only when they are symptomatic, and a pacemaker is the most common and effective treatment.
About 1% to 2% of people admitted to the hospital with COVID-19 developed a bradyarrhythmia. So, I can certainly confirm that COVID-19 can cause this effect on the heart. I can’t speculate on whether you might have had an asymptomatic case before or after your vaccine.
Many people are reluctant to get the vaccine because the death rate from COVID-19 is low (on the order of 1% to 2% in developed countries), but you are correct that there is the potential for many types of organ damage among those who recover from COVID-19.
That said, otherwise healthy people can develop slow heart rates without any other identifiable cause, despite a healthy lifestyle and despite the absence of family history.
DEAR DR. ROACH: I have had constipation, and my doctor advised psyllium and polyethylene glycol. I am concerned because the printout from the pharmacy says not to take these for more than two weeks. Will they be harmful over time? — V.
ANSWER: Psyllium husks are an excellent source of fiber, which is a useful and safe choice to treat constipation. Polyethylene glycol can’t be absorbed by the body, so it passes harmlessly through the colon, taking fluid with it, relieving hard stools. These can both be used long-term without ill effect.
The warning is there mostly so people will get evaluated, as there are causes of constipation that are dangerous (such as colon cancer, thyroid disease and many others).
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved